Whitley man died from a combination of prescribed medication and alcohol — (GetReading)

First Posted on Antidepaware.co.uk

To view original article click here


By Linda Fort

The mother of a 49-year-old man who was found dead in the hall outside his flat on a January night feared her son had died from hypothermia.

But Ann Lewendon was assured by coroner Peter Bedford at an inquest on Tuesday last week her son David had died from a combination of prescribed medication and alcohol.

He told her the post mortem examination would have shown hypothermia if that had been the cause of death.

Mr Bedford read out statements which outlined Mr Lewedon’s movements on the night before he died. On January 29 an ambulance was called to Mr Lewendon by a member of the public concerned for his welfare.

Paramedics checked him over, finding him intoxicated but not injured or in pain.

He told paramedics there was a warrant for his arrest and so the ambulance crew drove him to Reading Police Station where the desk sergeant knew Mr Lewendon who was demanding to be arrested. He was escorted out but returned half an hour later. Police decided to drive him back to his home in Northumberland Avenue, Whitley.

Sergeant John Simkin, who drove the van, told the inquest Mr Lewendon was accompanied by a police officer in the back of the van and another police car followed.

Mr Lewendon had no key so the officers contacted a neighbour who “buzzed” them into the block of flats.

Mr Lewendon asked the officers to break into the flat for him, but Sgt Simkin said they could not do that.

He said they left him “standing up in the doorway” of the flats.

Witness statements said Mr Lewendon was seen asleep in the hallway with his head on a rucksack at around 11pm that evening and two witnesses said they heard him snoring.

Next morning at 7.15am, Christopher Connor, delivering a parcel, saw Mr Lewendon lying face down in the hall and, according to his statement, thought he was a rough sleeper.

He delivered his parcel and when he came downstairs he tried to rouse him and found him “cold to the touch” and unresponsive. He called 999, but the ambulance crew confirmed Mr Lewendon was dead.

Mr Lewendon’s uncle Michael questioned Sgt Simkin and the coroner about press reports at the time which suggested witnesses had seen police “dragging” Mr Lewendon into the flats and had seen blood on his face.

The coroner said none of the witness statements mentioned dragging or any signs of blood.

And the post mortem examination showed no signs at all of traumatic injury.

Michael Lewendon also wanted to know why his nephew had not been arrested for being drunk and disorderly when he had been arrested “on 27 previous occasions”.

Sgt Simkins said there had been no reason to arrest him as although he was drunk and loud he was not abusive.

A toxicology report showed David Lewendon had traces of methadone in his blood – a prescribed heroin substitute – and anti-depressant amitriptyline at a therapeutic level. He also had 137 mgs of alcohol per 100 mls of blood which is less than twice the drink driving level.

The toxicology report said the alcohol combined with methadone could “not be excluded” as the cause of Mr Lewendon’s death.

The post mortem report said his body showed clear signs of heart failure, but no signs of injury or trauma.

Mrs Lewendon told the inquest she believed her son had died from hypothermia.

But she was assured by the coroner there was no sign of that in the post mortem findings.

She said: “So he would have died even if he had gone inside his flat?” The coroner said: “He could just as well have died in his bed.”

Mr Bedford in his narrative verdict said it was a drug-related death but emphasised the cause of death was “the combination of prescribed medication and alcohol”.

He said: “It is a fairly frequent but no less tragic cause of death because of the combined effect it has on the nervous system.”

At the end of the inquest Mr Lewendon’s uncle said: “At no time did we blame the police or the ambulance staff, we just wish they could have done something differently.”